Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 368, NWS Birmingham, AL

July 23, 2000Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2000, 7:15 PM CDT for Randolph County, Alabama. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2000, 7:15 PM CDT (00:15 UTC)
Expired
Jul 23, 2000, 7:45 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Randolph County, AL

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:17 PM CDTThunderstorm Wind 55 EWoodland, ALSeveral trees were blown down in the northeast part of Randolph County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2000-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2000-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 240015
SVRBHM
ALC111-240045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT SUN JUL 23 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN ALABAMA...

* UNTIL 745 PM CDT.

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
  WOODLAND TO 2 MILES EAST OF WEDOWEE TO WADLEY...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WOODLAND...WEDOWEE...WADLEY AND ROANOKE.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:02 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 23, 3:02 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
302 PM CDT SUN JUL 23 2000

BUSY AFTERNOON...SO NOT A WHOLE LOT OF TIME FOR ANALYSIS OR
DISCUSSION.  STRONG SHORTWAVE MOVING ACRS NRN AL ATTM...FOLLOWED BY
SECOND VORT CENTER IN ERN OK WILL RESULT IN DEEPENING UPPER TROF
OVER TN VLY/CNTL GULF COAST BY TUE AFTN...WITH AVN EVEN SUGGESTING
DEVELOPMENT OF A CUTOFF LOW OVR NRN GULF BY MID WEEK.  IN THE
NEAR TERM...BETTER MSTR/INSTABILITY SHOULD REMAIN ON THE ERN
PERIPHERY OF THIS TROF...JUSTIFYING CHC POPS ACRS THE ERN ZONES BOTH
MON AND TUE.  WRN ZONES LOOK DRY FOR MON AT LEAST...BUT CONFIDENCE
DECREASES REGARDING EXACT POSITION OF UPPER TROF OR ASSOCIATED
MOISTURE FIELDS IN LATER PDS...SO WILL NEED TO INCLUDE SMALL POPS
FROM HSV-BHM WWD FOR TUE.  PATTERN GETS EVEN MUSHIER BY MID/LATE WEEK
AS TROFFINESS PERSISTS ACRS THE AREA...SO CHC POPS STILL IN
ORDER IN EXTENDED.

STILL RUNNING A BIT COOL ON TEMPS THRU TUE AS THICKNESSES REMAIN
WELL BELOW LAST WEEK'S VALUES.  ACCEPTED GUIDANCE WITH A FEW
ADJUSTMENTS THRU THE PD.  66

HSV BB 065/083 064/086 068 662212
BHM BB 066/089 065/090 068 662212
MGM BB 069/090 067/091 069 663423=

.BHM...NONE.

In the hours before

Special weather statement, Jul 23, 1:30 PM CDT, 5 hours 45 minutes before
ALZ001>038-040>050-232100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SUN JUL 23 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

OVER THE NORTHERN AND CENTRAL PORTIONS OF THE COUNTY WARNING AREA...
THUNDERSTORMS SHOULD REMAIN ISOLATED AND BELOW SEVERE LIMITS.

THE BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE ALONG THE EASTERN
EDGE AND SOUTHEAST CORNER OF THE FORECAST AREA. A STALLED FRONTAL
BOUNDARY ACROSS SOUTHERN ALABAMA WILL BE THE FOCUS FOR THE STORMS.
THESE SHOULD BE A PULSE TYPE OF STORM AND HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL...STRONG WIND GUSTS...DANGEROUS
LIGHTNING...AND POSSIBLY SOME SMALL HAIL. THE STORM PREDICTION CENTER
HAS PLACED SOUTHERN PORTIONS OF ALABAMA UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS. THIS AREA IS GENERALLY SOUTH OF A SELMA...TO
MONTGOMERY...TO AUBURN LINE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED OVER NORTHERN AND CENTRAL ALABAMA THROUGH TONIGHT.

HOWEVER...STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE SOUTHERN PORTION OF THE COUNTY WARNING AREA SHOULD REMAIN
ALERT FOR CHANGING WEATHER CONDITIpONS AND MONITOR NOAA WEATHER RADIO
OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS THIS AFTERNOON AND
EVENING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.